|Year : 2017 | Volume
| Issue : 4 | Page : 353-355
Abrus precatorius poisoning and central pontine myelinolysis
Sumantra Sarkar, Kaushambi Basu, Jayati Das, Supratim Datta
Department of Pediatric Medicine, IPGMER and SSKM Hospital, Kolkata, West Bengal, India
|Date of Web Publication||26-Mar-2018|
Dr. Sumantra Sarkar
Flat B1, Jibantaru Apartment, North Jagtala, Batamore, Mahestala, Kolkata - 700 141, West Bengal
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Accidental poisoning with Abrus precatorius (AP) can rarely produce neurological complication due to its toxic principle “Abrin”. The authors report such a case in a 2-year old child, who subsequently developed central pontine myelinolysis, an association, to the best of the author’s knowledge, has never been reported in literature.
Keywords: Abrin, abrus, myelinolysis, poisoning, pontine
|How to cite this article:|
Sarkar S, Basu K, Das J, Datta S. Abrus precatorius poisoning and central pontine myelinolysis. J Pediatr Neurosci 2017;12:353-5
| Introduction|| |
Abrus precatorius (AP), the “rosary pea” or “jequirity pea’, is commonly found in tropical countries. All parts of the plant are poisonous. The seeds are the most poisonous when crushed. Although this is commonly ingested as suicidal poison, its use as an herbal remedy is also well known. AP is commonly known as “kunch” or “roti’ in this part of the country. The seeds vary in color, from red, black, orange, or white. The colorful and attractive appearance of the seeds poses greater risk of accidental ingestion and fatal outcome [Figure 1].
We report here a case of accidental poisoning with AP seeds in a child who subsequently developed central pontine myelinolysis (CPM). This is a rare neurological feature, hitherto unreported in association with AP poisoning.
| Case Report|| |
A 2-year-old boy, born out of nonconsanguineous marriage and having normal developmental milestones, presented with a few episodes of loose stool and vomiting followed by two episodes of generalized tonic–clonic seizures and altered sensorium for 6 h. He had a history of accidental ingestion of AP seeds while playing. Parents did not notice the child ingesting the seeds, but they found intact and crushed seeds in stool and vomitus. Parents could not specify the exact number of seeds ingested. He was admitted to a local hospital. Subsequently, he had several episodes of convulsion, altered sensorium, and developed a decorticate posturing. Neurological deterioration was the reason for the referral to our institute.
On admission, the patient was drowsy with Glasgow Coma scale (GCS) score 7 (E2V2M3). He had hypertonia in all four limbs with decorticate posturing. Deep tendon reflexes (DTR) in both lower limbs were exaggerated. DTR in upper limbs and planter response could not be elicited. There was no sign of raised intracranial tension (ICT). Ophthalmological examination revealed bilateral mid-dilated sluggishly reactive pupil without papilledema. Conjugate eye movement, light perception, and Menace reflex were absent. His vitals were stable and examination of other systems was noncontributory.
Prereferral investigations, done in the previous hospital, showed a normal report of complete blood count, liver function test (LFT). Cerebrospinal fluid (CSF) examination report and computerized tomography (CT) were normal.
Investigations following admission in our institution showed, Hb - 9 g%, total leukocyte count was 10,000/cumm (N56/L40/M4/E0/B0), platelet-1, 39,000/cumm. LFT showed total bilirubin 0.7 mg/dL (direct - 0.6, indirect - 0.1), serum albumin - 3 g/dL, globulin - 2 g/dL, alkaline phosphatase - 68 U, serum glutamic oxaloacetic transaminase 45 U, serum glutamic pyruvic transaminase 139 U. Renal function test showed serum urea - 115 mg/dL, creatinine - 6.2 mg/dL, and calcium was - 9.8 mg/dL. Initial arterial blood gas was pH - 7.42, sodium - 145 mEq/L, and potassium - 4.5 mEq/L.
The supportive management continued over the next 2 weeks. His GCS improved to 10 (E4V3M3). His biochemical and laboratory profiles were well maintained. Oral feeding was initiated along with physical rehabilitation [Figure 2]. However, the improvement was much sluggish and such a persistent neurological impairment prompted for further investigations to search any other possible infective etiology.
The repeat CSF examination was normal having sugar-46 mg/dL, protein-51.2 mg/dL, cell count-0–1 (mononuclear cells). Cartridge Based Nucleic Acid Amplification Test (CBNAAT) of CSF was negative. Japanese Encephalitis IgM ELISA were negative in both CSF and serum. Dilated fundoscopy revealed normal optic disc and myelinated nerve fibers superiorly in the left eye. Visual evoked potential was suggestive of bilateral optic pathway dysfunction. Magnetic resonance imaging (MRI) brain revealed hyperintensity in the T2 sequence and hypointense lesion with hyperintense rim in the T1 flair sequence in the pons suggestive of CPM [Figure 3].
|Figure 3: Magnetic resonance imaging T1 flair showing hypointense lesion with hyperintense rim suggesting central pontine myelinolysis|
Click here to view
At follow-up after 1 month, his vision has improved with the presence of light perception, decorticate posturing disappeared, can sit with support and feed normally.
| Discussion|| |
The toxic principle present in the seeds is a toxalbumin known as Abrin. It consists of A and B chains and has structural and functional similarities with ricin, botulinum, cholera, and diphtheria toxin. The A chain acts on the 60s ribosome to inhibit elongation factor (EF)-1 and EF-2, preventing protein synthesis and leading to cell death. The fatal dose of abrin in human beings is 0.1–1 g/kg. There is no specific antidote and treatment is mainly supportive and symptomatic.
Local gastrointestinal symptoms are the most common form of toxicity. Some patients might develop renal failure. Neurological complications are extremely rare and mostly seen in adults. Reported in the literatures are headache, hallucinations, dilated pupils, tetany, seizures, coma, encephalitis, and dural venous sinus thrombosis.[4–6] Two cases had raised ICT and papilledema on presentation.
Our patient had initial gastrointestinal symptoms followed by neurological symptoms. He had seizures and altered sensorium as a part of neurological insult. Pontine myelinolysis as evident on MRI developed later. Such an association has never been reported in wotld literature. The most common causes of CPM or osmotic demyelination syndrome are hyponatremia and rapid correction with 3% hypertonic saline. However, neither there was hyponatremia nor an infusion of 3% hypertonic saline was given to our patient. Abrin induces endothelial cell damage resulting in increased capillary permeability and consequent fluid leakage, the so-called vascular leak syndrome., An osmotic disequilibrium and tissue edema may be the resultant effect, causing CPM in our patient. Similar type of toxic substance-induced CPM had been found in poisoning with lithium, ethylene glycol, and carbamates and in all cases, an osmotic disequilibrium had been implicated.,,
AP poisoning is almost always accidental in children. CNS toxicities are rare and long-term neurological sequelae are even rarer. The idea of reporting the case is to make the fellow pediatricians aware regarding one unusual neurological complication of AP poisoning which presented with a perplexing clinical scenario.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal
their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Subrahmanyan D, Mathew J, Raj M. An unusual manifestation of abrus precatorius poisoning: A report of two cases. Clin Toxicol (Phila) 2008;46:173-5.
Shih RD, Goldfrank LR. Plants. In: Goldfrank LR, Flomenbaum NE, Lewin NA, Weisman RS, Howlans MA, Hoffman RS, editors. Goldfrank’s Toxicologic Emergencies. 6th
ed. East Norwalk, Connecticut: Appleton and Lange; 1998.
Dickers KJ, Bradberry SM, Rice P, Griffiths GD, Vale JA. Abrin poisoning. Toxicol Rev 2003;22:137-42.
Sahoo R, Hamide A, Amalnath SD, Narayana BS. Acute demyelinating encephalitis due to abrus precatorius poisoning – Complete recovery after steroid therapy. Clin Toxicol (Phila) 2008;46:1071-3.
Patil MM, Patil SV, Akki AS, Lakhkar B, Badiger S. An arrow poison (Abrus Precatorius) causing fatal poisoning in a child. J Clin Diagn Res 2016;10:SD03-4.
Vinod KV, Thabah MM, Venkatesh T, Thiruvikramaprakash G, Kumar SR, Dutta TK, et al
. A rare cause of dural venous sinus thrombosis. Neurol India 2013;61:669-70.
] [Full text]
Kumar S, Fowler M, Gonzalez-Toledo E, Jaffe SL. Central pontine myelinolysis, an update. Neurol Res 2006;28:360-6.
Bejot Y, Depierre P, Osseby GV, Troisgros O, Moreau T, Giroud M, et al
. Central pontine and extra-pontine myelinolysis: A complication of lithium toxicity in a pregnant woman. Clin Neurol Neurosurg 2008;110:852-4.
Kelly J, Wassif W, Mitchard J, Gardner WN. Severe hyponatraemia secondary to beer potomania complicated by central pontine myelinolysis. Int J Clin Pract 1998;52:585-7.
Santinelli R, Tolone C, D’Avanzo A, del Giudice EM, Perrone L, D’Avanzo M, et al
. Pontine myelinolysis in a child with carbamate poisoning. Clin Toxicol (Phila) 2006;44:327-8.
[Figure 1], [Figure 2], [Figure 3]